Tennessee, 2017

Tornado and Flash Flood in Tennessee, April 30, 2017

April 30, 2017 · NWS MEG · 15 events in 6 counties and zones

A passing upper level disturbance and cold front generated numerous severe thunderstorms across the Midsouth starting in the early morning hours of April 30th through the early afternoon hours. All severe threats were observed with the event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$357,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A passing upper level disturbance and cold front generated numerous severe thunderstorms across the Midsouth starting in the early morning hours of April 30th through the early afternoon hours. All severe threats were observed with the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 29, 10:25 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 29, 10:25 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1125 PM CDT Sat Apr 29 2017

.UPDATE...

&&

.PREV DISCUSSION... /issued 944 PM CDT Sat Apr 29 2017/

DISCUSSION...

Skies are cloudy over much of the forecast area this evening with
temperatures ranging from the mid 60s to around 80 degrees.
Showers and thunderstorms cover much of the western half of the
forecast area. Some of the thunderstorms have produced severe
wind gusts and some large hail. These thunderstorms should calm
down some before midnight with more rain expected overnight. Have
adjusted pops for the overnight hours.

ARS

PREV DISCUSSION... /issued 252 PM CDT Sat Apr 29 2017/

Currently feels like summer outside with temperatures running in
the mid 80s for most and dewpoints near 70F. Gusty south winds
were adding some relief to heat indices near 90F.

For the next 36 hours...conventional and short term models
continue to struggle with the evolution of the current upper
level low in New Mexico and the convection out ahead in the
eastern Plains and Ozarks. Leaning with the slower solutions
generated from the ECMWF and NAM keeping the low delayed tomorrow
as it moves into central Kansas. In addition the surface low in
Oklahoma will move only slightly into southwest Missouri before
occluding. Storms seen currently out in western Arkansas have
been able progress a bit farther east this afternoon as midday
LZK sounding now reflects a broken cap. The activity so far has
remained subsevere despite this and the stronger midlevel flow in
the region. With the cap stronger in our region believe the
eastern extent of this activity will remain west of the
Mississippi for the majority of the night...after 30/09z thinking.
Low level winds will remained backed as the line of convection
arrives lending to some low level rotation...however midlevel
winds will also be backed...allowing for slower moving and
training of cells. Due to storm coverage...have backed off the
flash flood watch until 12z tomorrow morning. Models are also
hinting on a wake low situation developing behind the line as
gradient winds from the south will remain strong. So the highest
winds may occur outside of convection. A wind advisory may be
needed. CAPE amounts today are running around 3500 to 4000
j/kg...but will easily be cut in half tomorrow as thicker cloud
cover keeps high temperatures in the 70s. All in all a slight risk
for severe weather and a moderate flooding risk for 3-5 inches of
rainfall seems reasonable. Tomorrow evening rain and clouds will
transition east as the storm lifts into the Western Great Lakes.
Some clearing will allow for overnight lows to drop into the
50s...but a continuing breeze should damper any fog potential.

Monday and Tuesday...weak high pressure will build into the
Midsouth with dry and cool conditions. Overall temperatures will
run just below seasonal normals with a mix of clouds and sun.

Wednesday through early next weekend...mid range models have
consistently shown a shortwave dropping south from the Northern
Plains this period...with the next cutoff 500mb low forming in the
Red River Valley. Have sided with the ECMWF solution tracking the
low farther south across the ARLATEX and into Mississippi. This
should keep clouds and a rain threat across the area each day with
temperatures remaining below normal. Cut-off lows are known for
remaining stationary well beyond model forecasts so confidence is
low for any big weather improvements through next Saturday.

JAB

&&

.AVIATION...

Attempted to time the next round of thunderstorms based on HRRR
data.

Model guidance tendency has been to slow down the onset of
showers/thunderstorms...will continue that trend. Brief IFR or
even LIRF conditions due to heavy rain can be expected in
association with any thunderstorms. However prevailing conditions
should remain MVFR or better.

Backed off of the development of low clouds overnight....but any
that do develop should quickly dissipate after sunrise.
Winds will remain Southerly through the TAF period between 10 and
15kt overnight 15-20kt tomorrow. Higher gusts to around 35kt will
return tomorrow. Winds will remain strong through 31/06z.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch from 7 AM CDT Sunday through Sunday afternoon
     for Clay-Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

MO...Flash Flood Watch from 7 AM CDT Sunday through Sunday afternoon
     for Dunklin-Pemiscot.

MS...Flash Flood Watch from 7 AM CDT Sunday through Sunday evening
     for Calhoun-Coahoma-DeSoto-Lafayette-Marshall-Panola-
     Quitman-Tallahatchie-Tate-Tunica-Yalobusha.

TN...Flash Flood Watch from 7 AM CDT Sunday through Sunday evening
     for Crockett-Dyer-Fayette-Haywood-Lake-Lauderdale-Obion-
     Shelby-Tipton.

&&
Hazardous weather outlook, Apr 29, 6:29 PM CST, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
729 PM CDT Sat Apr 29 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-010230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
729 PM CDT Sat Apr 29 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

There is an Enhanced Risk of severe thunderstorms west of a line
from Corning, Arkansas to Waldenberg, Arkansas. There is an Slight
Risk of severe thunderstorms along and west of a line from Union
City, Tennessee to Charleston, Mississippi. There is a Marginal
Risk of severe thunderstorms west of a line from Parsons,
Tennessee to Calhoun City, Mississippi.

Isolated thunderstorms will be possible tonight mainly west of
the Mississippi River this afternoon and this evening. Coverage of
storms will increase towards daybreak Sunday.

The primary severe weather risks are damaging winds, large hail
and potential for localized flash flooding. A secondary risk of a
tornado will exist mainly in the Enhanced Risk area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a Slight Risk for severe thunderstorms over all of the
Midsouth Sunday. Primary risks will be damaging winds and heavy
rainfall rates sufficient to produce more widespread flash
flooding. Secondary threats will include large hail and isolated
brief tornadoes.

Non-thunderstorm winds may reach advisory criteria on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be necessary through Sunday afternoon.

In the hours before

Local storm report, Apr 29, 9:13 PM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1013 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     2 W BLYTHEVILLE         35.93N 89.96W
04/29/2017                   MISSISSIPPI        AR   TRAINED SPOTTER

            THE SIDE OF A FARM SHOP BUILDING WAS BLOWN DOWN.

&&

ARS
Special weather statement, Apr 29, 10:51 PM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
1151 PM CDT SAT APR 29 2017

ARZ008-017-300530-
Lawrence AR-Randolph AR-
1151 PM CDT SAT APR 29 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 AM CDT
FOR...

Western Lawrence County in eastern Arkansas...
Central Randolph County in eastern Arkansas...

At 1151 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles southeast of
Cave City, or 11 miles northeast of Batesville, moving northeast at
60 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Lawrence and central Randolph Counties should
monitor this storm closely.

LAT...LON 3623 9135 3624 9133 3624 9126 3633 9126
      3633 9128 3637 9128 3638 9129 3650 9122
      3650 9104 3643 9089 3589 9130 3589 9136
TIME...MOT...LOC 0451Z 208DEG 50KT 3587 9147
Local storm report, Apr 30, 12:43 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
143 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND DMG     SEDGWICK                35.98N 90.86W
04/30/2017                   LAWRENCE           AR   TRAINED SPOTTER

            NUMEROUS TREES UPROOTED. FENCE BLOWN DOWN.

&&
Local storm report, Apr 30, 12:52 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
152 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     TSTM WND GST     BAY                     35.74N 90.56W
04/30/2017  E63 MPH          CRAIGHEAD          AR   PUBLIC

&&
Local storm report, Apr 30, 1:37 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
237 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 AM     TSTM WND GST     BLYTHEVILLE             35.93N 89.92W
04/30/2017  M68 MPH          MISSISSIPPI        AR   ASOS

&&
Local storm report, Apr 30, 1:44 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
244 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     FLOOD            WALNUT RIDGE            36.07N 90.96W
04/30/2017                   LAWRENCE           AR   PUBLIC

            WATER ON ROAD ON HWY 412

&&

The radar

The Paducah radar (KPAH), 99 km away, was scanning. The volume nearest the first event began at 07:46 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lake

When
April 30, 1:45 AM CST to 1:50 AM CST
Where
Lake County, Tiptonville to 0.79 mi NNW of Lake Drive
Measured
60 kt (69 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
36.380, -89.480

Trees and power lines down. A few farm sheds and old buildings damaged.

Thunderstorm Wind, Obion

When
April 30, 2:08 AM CST to 2:15 AM CST
Where
Obion County, 1 mi NW of Union City to 1.22 mi NNE of Union City
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.430, -89.063

Shingles blown off roof.

Thunderstorm Wind, Henry

When
April 30, 3:25 AM CST to 3:30 AM CST
Where
Henry County, 3 mi NE of Paris to 0.27 mi E of India
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.331, -88.282

Trees down near intersection of India and Mcintosh road.

Tornado, Tipton

When
April 30, 7:46 AM CST to 7:50 AM CST
Where
Tipton County, 2.5 mi SE of Covington to 2.02 mi E of Covington
Rating
EF0
Path length
2.1 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.540, -89.645

Damage was primarily to trees and utility poles with minor damage observed at Crestview Middle school. Peak winds estimated at 75 mph.

Thunderstorm Wind, Tipton

When
April 30, 7:51 AM CST to 7:55 AM CST
Where
Tipton County, 1.81 mi WNW of Solo to 1.26 mi NW of Solo
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.591, -89.629

Large tree limbs down on Anderson Road to the northeast of Covington.

Thunderstorm Wind, Lauderdale

When
April 30, 8:48 AM CST to 8:55 AM CST
Where
Lauderdale County, 0.58 mi WNW of Halls to 1.17 mi ENE of Halls
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.873, -89.409

Tree limbs down and power lines damaged in Halls.

Thunderstorm Wind, Shelby

When
April 30, 10:27 AM CST to 10:35 AM CST
Where
Shelby County, 0.28 mi SSE of Memphis to 0.41 mi E of Memphis
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
35.126, -90.019

Large tree down on a car in parking lot of Owen Brennan's restaurant.

Thunderstorm Wind, Shelby

When
April 30, 10:27 AM CST to 10:35 AM CST
Where
Shelby County, 1.46 mi E of White Station to 2.61 mi ENE of White Station
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.119, -89.874

Multiple power lines and power poles down at Shady Grove Road and Brierview.

Thunderstorm Wind, Shelby

When
April 30, 10:30 AM CST to 10:35 AM CST
Where
Shelby County, 1.61 mi ESE of White Station to 2.49 mi E of White Station
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
35.113, -89.873

Large tree down on a house on Sweetbrier Road near Shady Grove Road.

Thunderstorm Wind, Shelby

When
April 30, 10:35 AM CST to 10:40 AM CST
Where
Shelby County, 1.75 mi N of Ellendale to 2.18 mi WSW of Brunswick
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.255, -89.831

Large trees down on Old Brownsville Road and Oak Road in Bartlett.

Thunderstorm Wind, Shelby

When
April 30, 10:35 AM CST to 10:40 AM CST
Where
Shelby County, 0.29 mi N of Ellendale to 0.57 mi NNE of Ellendale
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
35.234, -89.829

Large tree split house in half at the intersection of North Foxill and Dawnhill Roads. House is uninhabitable.

Thunderstorm Wind, Shelby

When
April 30, 10:38 AM CST to 10:45 AM CST
Where
Shelby County, 1.54 mi NW of Ellendale to 1.55 mi NNW of Ellendale
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
NWS Employee
Coordinates
35.245, -89.850

Large tree on a vehicle and minor roof damage near Ellendale Road and Prosperity Way.

Thunderstorm Wind, Shelby

When
April 30, 10:40 AM CST to 10:50 AM CST
Where
Shelby County, 2 mi NNE of Ellendale to 1.28 mi WSW of Brunswick
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.257, -89.818

Large tree uprooted on Shadowlawn drive between Old Brownsville Road and the Bartlett Freshman Academy.

Thunderstorm Wind, Shelby

When
April 30, 10:40 AM CST to 10:50 AM CST
Where
Shelby County, 2 mi NNE of Bartlett
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.227, -89.866

Multiple large oak trees uprooted.

Flash Flood, Obion

When
April 30, 11:45 AM CST to 1:15 PM CST
Where
Obion County, 1.51 mi W of Union City to 0.35 mi WSW of Union City
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.419, -89.077

Lowe's parking lot and adjacent areas flooded out.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyThe tornado archive for Tennessee, 2017Warnings in Tennessee, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693617, 693618, 693619, 693623, 693624, 693625, 693790, 693791, 693792, 693793, 693794, 693795, 693797, 693798, 693799.